Hail, Monongalia
- When
- June 10, 1:52 PM EST
- Where
- Monongalia County, 0.53 mi E of Westover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -79.960
Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 1:03 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EDT FRI JUN 10 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM, COMING NORTHEAST FROM THE MIDWEST, WILL PROVIDE THUNDERSTORMS AT TIMES INTO SATURDAY NIGHT. CANADIAN HIGH PRESSURE WILL FOLLOW WITH DRY COMFORTABLE CONDITIONS SUNDAY INTO TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... BASED ON RECENT RADAR DATA AND HRRR MODEL OUTPUT, HAVE INCREASED THUNDERSTORM CHANCES THROUGH EARLY TONIGHT. FIRST BAND OF THUNDERSTORMS WILL EXIT WESTERN PENNSYLVANIA BY 6 PM. HOWEVER, HRRR MODEL OUTPUT SHOWS A NEW BAND OF THUNDERSTORMS CAN DEVELOP NEAR LAKE ERIE, DUE TO LAKE COLD POOL, AND MOVE SOUTHEASTWARD ACROSS MUCH OF THE UPPER OHIO VALLEY EARLY TONIGHT. WILL CONTINUE TO MONITOR FOR SEVERE POTENTIAL AND HEAVY RAINFALL AS OUTLOOKED BY SPC. FLASH FLOOD GUIDANCE SUGGESTS 3-HR RAINFALLS OVER 2 INCHES NEEDED TO INITIATE FLOODING PROBLEMS. && .SHORT TERM /SATURDAY THROUGH MONDAY/... RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWS THE MIDWEST LOW PRESSURE SYSTEM DRIVING THE STALLED FRONT EASTWARD THROUGH THE UPPER OHIO VALLEY LATE SATURDAY. SO THUNDERSTORMS, WITH SEVERE POTENTIAL, CAN OCCUR INTO SATURDAY EVENING. THUNDERSTORMS WILL BE MORE LIKELY SATURDAY AFTERNOON AND EARLY EVENING DUE TO PEAK HEATING INSTABILITY AND INCREASED LIFT DUE TO PREFRONTAL CONVERGENCE. HIGH PRESSURE WILL FOLLOW DRYING AND SEASONABLY COOL AND COMFORTABLE TEMPERATURES. SPECIFIC TEMPERATURES WERE FORECASTED USING BLEND OF RECENT GFS MOS AND SREF MEAN VALUES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ECMWF AND NAEFS MODEL OUTPUT SHOWS CANADIAN HIGH PRESSURE WILL PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND WEDNESDAY. THEN INCREASING LOW LEVEL MOISTURE, COUPLED WITH A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT INTO FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... EXPECT VFR INTO TONIGHT, EXCEPT FOR MVFR FLIGHT RESTRICTIONS IN SCATTERED THUNDERSTORMS, WITH A A SLIGHT RISK OF SEVERE. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS. AN INCOMING LOW PRESSURE SYSTEM CAN PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH POTENTIAL RESTRICTIONS AND SEVERE POTENTIAL SATURDAY AND SATURDAY NIGHT, FOLLOWED BY PATCHY FOG AND RESTRICTIONS SUNDAY MORNING. CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EDT FRI JUN 10 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-110845- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 432 AM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THUNDERSTORMS WITH HEAVY RAINFALL MAY BRING A RISK OF STREAM FLOODING WHERE THUNDERSTORMS PERSIST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT FRI JUN 10 2011
OHZ069-PAZ029-031-WVZ003-004-012-021-022-101745-
GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
WASHINGTON PA-WETZEL WV-
109 PM EDT FRI JUN 10 2011
...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN MARION...
EXTREME SOUTHEASTERN OHIO...MARSHALL...NORTHWESTERN MONONGALIA...
SOUTHEASTERN MONROE...SOUTHWESTERN WASHINGTON...WESTERN GREENE AND
WETZEL COUNTIES...
AT 106 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF LONE OAK TO 4 MILES NORTHEAST OF FAIRVIEW TO NEW
MARTINSVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR LONE OAK AROUND 115 PM...WILEYVILLE AROUND
130 PM AND EARNSHAW AROUND 145 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3957 8105 3978 8083 4003 8062 4003 8004
3978 8026 3956 8050 3956 8083 3959 8085
3957 8090 3960 8094 3956 8101 3956 8104SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 132 PM EDT FRI JUN 10 2011 PAZ014-020-021-029-031-073-WVZ003-004-101800- ALLEGHENY PA-BEAVER PA-BUTLER PA-GREENE PA-MARSHALL WV-OHIO WV- WASHINGTON PA-WESTMORELAND PA- 132 PM EDT FRI JUN 10 2011 ...THUNDERSTORMS WILL AFFECT ALLEGHENY...EAST CENTRAL BEAVER...NORTH CENTRAL GREENE...NORTHEASTERN MARSHALL...NORTHWESTERN WESTMORELAND...SOUTHEASTERN OHIO...SOUTHWESTERN BUTLER AND WASHINGTON COUNTIES... AT 128 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CRANBERRY TO SEWICKLEY TO 3 MILES NORTHWEST OF CANONSBURG TO RYERSON STATION TO 5 MILES SOUTH OF NEW MARTINSVILLE...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4062 7969 3984 8020 4000 8063 4079 8012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT FRI JUN 10 2011
PAZ014-021-022-073-101830-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
156 PM EDT FRI JUN 10 2011
...THUNDERSTORMS WILL AFFECT EASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND...SOUTHEASTERN BUTLER AND SOUTHWESTERN ARMSTRONG
COUNTIES...
AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF SAXONBURG TO RUSSELLTON TO PENN HILLS TO BRENTWOOD...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4077 7966 4061 7957 4047 7958 4029 7974
4034 8006 4047 7998 4061 7997 4074 8001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT FRI JUN 10 2011
PAZ031-075-WVZ012-021-022-101845-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
204 PM EDT FRI JUN 10 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MARION...WETZEL AND MONONGALIA...
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
EAST OF WAYNESBURG TO 4 MILES EAST OF BUZZ TO 2 MILES NORTHWEST OF
WADESTOWN TO 3 MILES NORTHEAST OF PINE GROVE...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ROUND BOTTOM... PINE GROVE... KNOB FORK...
HUNDRED... WAYNESBURG... BUZZ...
BIG RUN... WANA... JEFFERSON BORO...
EARNSHAW... WADESTOWN... BLACKSVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS TO 40 MPH AND DIME-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 3955 8080 3970 8047 3997 8017 3985 7976
3980 7979 3970 7991 3954 8028 3954 8078SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT FRI JUN 10 2011 PAZ021>023-073-101915- ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 220 PM EDT FRI JUN 10 2011 ...THUNDERSTORMS... A STRONG THUNDERSTORM WAS OVER EASTERN ALLEGHENY COUNTY NEAR SPRINGDALE. THE STORM WAS MOVING TO THE EAST ABOUT 25 MPH AND WILL MOVE NORTH OF MURRYSVILLE BETWEEN 230PM AND 245 PM. BE ALERT FOR HAIL UP TO NICKLE SIZE, WINDS GUSTING TO 35 MPH, HEAVY DOWNPOURS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4062 7945 4039 7941 4034 7985 4058 7987
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT FRI JUN 10 2011
MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ021>023-101945-
ALLEGHENY PA-ARMSTRONG PA-CLARION PA-FAYETTE PA-FAYETTE RIDGES
PA-GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MONONGALIA
WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
252 PM EDT FRI JUN 10 2011
...THUNDERSTORMS WITH HEAVY DOWNPOURS...
A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...FAYETTE...ARMSTRONG...WESTMORELAND...
INDIANA...JEFFERSON...CLARION...PRESTON...MONONGALIA
COUNTIES.
AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THE LINE OF STORMS FROM SOUTHERN CLARION TO MONONGALIA
COUNTY. THE SHOWERS AND STORMS WERE MOVING TO THE EAST ABOUT 25
MPH.
BE ALERT FOR VERY HEAVY DOWNPOURS...POSSIBLY UP TO 1.5 INCHES IN A
SHORT PERIOD. WINDS COULD GUST TO ABOUT 35 MPH AND THERE COULD BE
COULD BE DIME SIZE HAIL. ALSO...THERE WILL BE FREQUENT AND DANGEROUS
LIGHTNING.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
LAT...LON 4063 7884 4012 7917 4008 7926 3989 7940
3985 7941 3981 7935 3978 7939 3972 7939
3972 7917 3952 7926 3952 8031 4114 7926
4106 7880The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321137.